Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 14, NWS Cheyenne, WY

December 22, 2021Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Dec 22, 2021, 1:55 PM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 23, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2021, 1:55 PM MST (20:55 UTC)
In effect from
Dec 23, 2021, 5:00 PM MST
Expired
Dec 23, 2021, 5:36 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS45 KCYS 222055
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
155 PM MST Wed Dec 22 2021

...HEAVY SNOW EXPECTED FOR THE MOUNTAINS THURSDAY THROUGH EARLY
THIS WEEKEND...

WYZ112-114-231200-
/O.UPG.KCYS.WS.A.0013.211223T2200Z-211225T1800Z/
/O.NEW.KCYS.WS.W.0019.211223T2200Z-211225T1800Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
155 PM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM THURSDAY TO 11 AM MST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to 3
  feet for the Sierra Madre Range and 2 feet for the Snowy Range.  
  Winds gusting as high as 55 mph.

* WHERE...Sierra Madre Range and Snowy Range in southeast Wyoming.

* WHEN...From 3 PM Thursday to 11 AM MST Saturday.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the morning or evening
  commute. Hikers and snow mobilers likely to become disoriented
  and lost with very poor visibility in heavy snow and blowing
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ111-113-231200-
/O.NEW.KCYS.WS.A.0014.211224T0000Z-211224T1800Z/
Southwest Carbon County-Upper North Platte River Basin-
Including the cities of Baggs, Saratoga, and Encampment
155 PM MST Wed Dec 22 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 8 
  inches possible. Winds could gust as high as 50 mph.

* WHERE...Southwest Carbon County to include Dixon...Baggs and
  Dad. Upper North Platte River Valley to include Saratoga and
  Encampment.

* WHEN...From Thursday afternoon through Friday morning.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute. Strong
  winds could cause very poor visibility in blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

WYZ109-110-231200-
/O.NEW.KCYS.WS.A.0014.211224T0000Z-211225T0000Z/
Central Carbon County-North Snowy Range Foothills-
Including the cities of Rawlins, Arlington, and Elk Mountain
155 PM MST Wed Dec 22 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

* WHAT...Blizzard conditions possible. Total snow accumulations of
  5 to 8 inches possible. Winds could gust as high as 70 mph.

* WHERE...Central Carbon County to include Rawlins and Sinclair.
  North Snowy Range Foothills to include Arlington and Elk 
  Mountain.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning or evening commute. Near zero
  visibility in snow and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the
latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
742 
WWUS45 KCYS 231236
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
536 AM MST Thu Dec 23 2021

...HEAVY SNOW EXPECTED FOR THE MOUNTAINS THURSDAY THROUGH EARLY
THIS WEEKEND...

WYZ111-113-232045-
/O.UPG.KCYS.WS.A.0014.211224T0000Z-211224T1800Z/
/O.EXB.KCYS.WS.W.0019.211224T0000Z-211224T1800Z/
Southwest Carbon County-Upper North Platte River Basin-
Including the cities of Baggs, Saratoga, and Encampment
536 AM MST Thu Dec 23 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST FRIDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches possible. Winds could gust as high as 50 mph. 

* WHERE...Southwest Carbon County to include Dixon...Baggs and 
  Dad. Upper North Platte River Valley to include Saratoga and 
  Encampment. 

* WHEN...From Thursday afternoon through Friday morning.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. Strong 
  winds could cause very poor visibility in blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

&&

$$

WYZ109-110-232045-
/O.UPG.KCYS.WS.A.0014.211224T0000Z-211225T0000Z/
/O.EXB.KCYS.WS.W.0019.211224T0000Z-211225T0000Z/
Central Carbon County-North Snowy Range Foothills-
Including the cities of Rawlins, Arlington, and Elk Mountain
536 AM MST Thu Dec 23 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST FRIDAY...

* WHAT...Blizzard conditions possible. Total snow accumulations of
  3 to 7 inches possible. Winds could gust as high as 65 mph. 

* WHERE...Central Carbon County to include Rawlins and Sinclair. 
  North Snowy Range Foothills to include Arlington and Elk 
  Mountain. 

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Travel could be very difficult. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Near 
  zero visibility in snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

&&

$$

WYZ112-114-232045-
/O.EXT.KCYS.WS.W.0019.211223T1800Z-211225T1800Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
536 AM MST Thu Dec 23 2021

...WINTER STORM WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO
11 AM MST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to 
  3 feet for the Sierra Madre Range and 2 feet for the Snowy 
  Range. Winds gusting as high as 55 mph.

* WHERE...Sierra Madre Range and Snowy Range in southeast 
  Wyoming.

* WHEN...From 11 AM this morning to 11 AM MST Saturday.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. Hikers and 
  snow mobilers likely to become disoriented and lost with very 
  poor visibility in heavy snow and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Dec 22, 10:31 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 22, 10:31 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 AM MST Wed Dec 22 2021

.SHORT TERM...(Today and tonight)
Issued at 354 AM MST Wed Dec 22 2021

Another couple of windy days are in store before the holidays.
Current headlines for Wednesday are High Wind Warnings for the wind
prone areas of the CWA as well as the south Laramie Range and
adjacent foothills. Winds overnight in the south Laramie Range and
foothills have been consistently gusting in the 60s. These winds are
expected to continue for most of the day today due to strong
flow aloft mixed with subsidence. However, both flow aloft and
subsidence will gradually start to decrease throughout the day so
high winds will likely subside late this afternoon. High winds at
ARL will also gradually ease today as pressure gradients over the
area begin to loosen. BRX has also been gusting strong tonight and
will likely continue to gust for most of the day. However, like
ARL, BRX may be affected by the weakening pressure gradients and
may see a brief lull in the winds.

Winds across the CWA will begin to pick up again Wednesday night.
High Wind Watches have been issued for Wednesday evening through
Thursday night for ARL, BRX, Platte and Converse Counties. For the
latter three areas, nice mountain wave signatures are evident which
could lead to some strong wind gusts. Thursday afternoon, the
western part of the CWA acquires High Wind Watches due to strong
flow aloft and really good subsidence over the area. Winds look to
come down sometime late Thursday night ahead of an approaching cold
front.

Other than the wind, the next two days look to be dry for the lower
elevations. Above-average temperatures will persist as the CWA sits
under an upper-level ridge. The mountains will start to see some
much needed snow starting Thursday afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM MST Wed Dec 22 2021

Only a few changes made to the previous Long Range forecast with
all models and ensembles continuing to show a gradual shift in the
overall pattern across the northern and western United States.
Arctic airmass is forecast to dive southward out of Canada this
weekend with some arctic air making it into the northern Great
Plains. Ensemble forecasts continue to trend colder with a better
chance for snow early next week.

Expect a slow but gradual change in the weather across southeast
Wyoming and western Nebraska with the higher mountains seeing the
sudden change to wintery conditions late this week. For Friday
and Saturday, the first of a series of strong cold fronts will
begin to influence the weather as mountain snowfall develops
Thursday evening and becomes heavy at times through Friday night.
Strong gusty winds will likely still be an issue for areas along
and west of the Interstate 25 corridor due to mountain wave
activity and then a Bora-like frontal passage through early
Friday. A High Wind Watch is in effect through midnight Thursday
night with Warnings possible for the Wind Prone areas through AM
Friday. Models show cold front stalling near the mountains with a
potent 160-180 knot jet near the Colorado and Wyoming border under
strong upslope southwest flow. This setup is favorable for the
higher mountains to see feet of snowfall into this weekend due to
strong forcing and enhanced upslope. Issued a Winter Storm Watch
for the Sierra Madre Range and Snowy Range starting Thursday
afternoon and continuing through Saturday morning. Blowing and
drifting snow will also be a factor as strong winds are expected
at times. There is the potential of Advisory snow amounts around
these two mountain ranges, but will let future shifts decide how
to handle this as models show periods of strong subsidence/snow
shadow in the high valleys.

Further east, will have to keep an eye on front as it pushes south
and stalls. The 00z ECMWF shows a band of moderate precipitation,
some of it snow, extending eastward along the I-80 corridor
towards the Nebraska border. With downslope westerly winds, did
not bite off on this solution even though the jet axis will shift
south into Colorado during this time period. Kept a mention of
some snow in the forecast, but a White Christmas looks unlikely at
this time for areas along and east of the Interstate 25 corridor.

By late Saturday and Sunday, models show the first upper level
trough ejecting eastward across the Great Plains with dry and
windy conditions for most of southeast Wyoming and western
Nebraska. Ensembles and regional Plumes show a gradual cooling
trend beginning on Saturday with highs mainly in the 30s to mid
40s across most of the area. Models then show the Long Wave trough
settling into the Pacific NW later in the weekend. Expect min and
max temperatures to trend 3 to 6 degrees cooler each day into
early next week as colder air settles over the northern Front
Range. High temperatures on Tuesday may struggle to reach freezing
as all models show 700mb temperatures below -10c to -15c.
Widespread snowfall looks unlikely during this time period due to
progressive flow and the lack of any notable storm systems coming
out of the Pacific. However, the mountains will likely continue to
do well in this pattern with additional snow accumulations every
12 to 18 hours through Tuesday night. Kept the highest POP for the
mountains, with POP closer to 10 to 20 percent for the lower
elevations including the high plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1028 AM MST Wed Dec 22 2021

Wyoming TAFS...VFR. Wind gusts to 40 knots. Low level wind shear
at Laramie and Cheyenne from 00Z to 15Z.

Nebraska TAFS...VFR. Wind gusts to 26 knots at Alliance,
Scottsbluff and Sidney until 00Z. Low level wind shear at Chadron
after 01Z, and at Alliance and Sidney until 23Z.

&&

.FIRE WEATHER...
Issued at 354 AM MST Wed Dec 22 2021

A Red Flag Warning is currently in effect for the southern Nebraska
panhandle for Wednesday afternoon. Very dry and warm conditions
coupled with gusty winds are expected. Nighttime humidity recoveries
look to be be poor again east of the Laramie Range Wednesday night,
so Thursday will likely be another dry day. Friday also looks to be
dry east of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Thursday morning through late Thursday
     night for WYZ104-105-109.

     High Wind Watch from 5 PM MST this afternoon through late
     Thursday night for WYZ101-106-107-110.

     High Wind Warning until 5 PM MST this afternoon for WYZ106-116-
     117.

     Winter Storm Watch from Thursday afternoon through Saturday
     morning for WYZ112-114.

     High Wind Warning until 11 AM MST this morning for WYZ110.

NE...Red Flag Warning until 6 PM MST this evening for NEZ313.

&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...SF
Hazardous weather outlook, Dec 22, 4:11 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
411 AM MST Wed Dec 22 2021

WYZ101>119-231115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
411 AM MST Wed Dec 22 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are expected across southeast Wyoming. Please
refer to the High Wind Warnings and High Wind Watches currently
in effect for more details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread strong winds are possible Thursday into Thursday night.
Please refer to the High Wind Watches for more details. Heavy
mountain snow and blowing snow is likely Thursday afternoon
through Saturday morning. Please refer to the Winter Storm Watch
for more details.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-231115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
411 AM MST Wed Dec 22 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 8:42 PM MSTHigh Wind WarningCYSLaramie8 hr
Dec 22, 2:36 AM MSTWinter Storm WatchCYSAlbany, Carbon11 hr
Dec 22, 3:43 AM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Laramie, Platte26 hr
Dec 22, 1:01 PM MSTHigh Wind WarningCYSAlbany, Laramie, Platte37 hr
Dec 22, 1:55 PM MSTWinter Storm WarningCYSAlbany, Carbon69 hr

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.